Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 83, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Sep 3, 2018, 5:05 PM EDT for Marshall County, Pulaski County, Starke County, Indiana. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2018, 5:05 PM EDT (21:05 UTC)
- Expired
- Sep 3, 2018, 5:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Marshall County, IN, Pulaski County, IN, Starke County, IN
The radar
The Northern Indiana radar (KIWX), 73 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 5:15 PM EDT | TSTM WND GST 40 | 2 Ese Brems, IN | AWOS STATION OXI, 2 ESE BREMS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 673 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1242 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.7
The text
As transmitted.
731
WUUS53 KIWX 032105
SVRIWX
INC099-131-149-032145-
/O.NEW.KIWX.SV.W.0083.180903T2105Z-180903T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
505 PM EDT MON SEP 3 2018
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Northeastern Pulaski County in northwestern Indiana...
Starke County in northwestern Indiana...
Western Marshall County in north central Indiana...
* Until 545 PM EDT/445 PM CDT/.
* At 505 PM EDT/405 PM CDT/, severe thunderstorms were located along
a line extending from near Knox to near North Judson to near
Winamac, moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Plymouth, Knox, North Judson, Culver, Hamlet, Koontz Lake, Oak
Grove, Ripley, Monterey, Beardstown, Ober, Denham, Brems, Tyner,
Hibbard, Winona, Donaldson, Grovertown, Twin Lakes and Rutland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4132 8674 4135 8673 4143 8656 4143 8647
4148 8646 4139 8630 4117 8636 4117 8646
4113 8647 4102 8679 4128 8681
TIME...MOT...LOC 2105Z 231DEG 31KT 4132 8672 4119 8667 4104 8671
HAIL...<.75IN
WIND...60MPH
$$
MARSILI2 follow-up statements
068
WWUS53 KIWX 032120
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
520 PM EDT MON SEP 3 2018
INC099-131-149-032145-
/O.CON.KIWX.SV.W.0083.000000T0000Z-180903T2145Z/
Pulaski IN-Starke IN-Marshall IN-
520 PM EDT MON SEP 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM
EDT/445 PM CDT/ FOR NORTHEASTERN PULASKI...STARKE AND WESTERN
MARSHALL COUNTIES...
At 520 PM EDT/420 PM CDT/, severe thunderstorms were located along a
line extending from near Hamlet to near Culver to near Winamac,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Plymouth, Knox, Culver, Hamlet, Koontz Lake, Oak Grove, Ripley,
Monterey, Beardstown, Ober, Twin Lakes, Rutland, Burr Oak,
Maxinkuckee, Denham, Brems, Tyner, Toto, Hibbard and Winona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4132 8674 4135 8673 4143 8656 4143 8647
4148 8646 4139 8630 4117 8636 4117 8646
4113 8647 4106 8669 4129 8678
TIME...MOT...LOC 2120Z 233DEG 31KT 4141 8661 4125 8652 4111 8657
HAIL...0.88IN
WIND...60MPH
$$
MARSILI672
WWUS53 KIWX 032136
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
536 PM EDT MON SEP 3 2018
INC099-131-149-032145-
/O.EXP.KIWX.SV.W.0083.000000T0000Z-180903T2145Z/
Pulaski IN-Starke IN-Marshall IN-
536 PM EDT MON SEP 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PULASKI...STARKE
AND WESTERN MARSHALL COUNTIES WILL EXPIRE AT 545 PM EDT/445 PM
CDT/...
The storms which prompted the warning have weakened. Therefore, the
severe thunderstorm warning will be allowed to expire at 545 PM EDT.
However, strong wind gusts to 50 to 55 mph are still possible with
these storms across Marshall county through 615 PM EDT. Some minor
tree damage is possible.
LAT...LON 4132 8674 4135 8673 4143 8656 4143 8647
4148 8646 4139 8630 4117 8636 4117 8646
4113 8647 4106 8669 4129 8678
TIME...MOT...LOC 2135Z 231DEG 31KT 4149 8649 4133 8640 4119 8645
$$
MARSILIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:15 PM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Sep 3, 2:15 PM EDT, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 215 PM EDT Mon Sep 3 2018 .SYNOPSIS... Issued at 210 PM EDT Mon Sep 3 2018 Scattered showers and thunderstorms will continue through the early evening hours, especially north of US 24. Mainly dry and hot otherwise with lows in the low to mid 70s tonight and highs in the upper 80s to near 90 degrees on Tuesday. There is a slight chance for isolated thunderstorms Tuesday afternoon. A frontal boundary will eventually bring cooler temperatures and periodic chances for showers and thunderstorms mid to late week. && .SHORT TERM...(Late This Afternoon through Tuesday) Issued at 210 PM EDT Mon Sep 3 2018 Low-mid level theta-e plume embedded in southwest flow, located on the northwest fringe of a persistent longwave ridge anchored over the Mid-Atlantic, will continue to provide chances for scattered showers/storms into the late afternoon and evening. Best chances will be near a very diffuse outflow boundary across nw/nc IN and Lower Michigan. Negligible shear, deep/warm cloud layer and high moisture content will keep heavy rain/localized flooding as the main threat where convection becomes more organized. The aforementioned Mid-Atlantic centered ridge (594 dam at 500 mb) will actually become better established across the southern Great Lakes tonight into Tuesday, focusing the weak boundary and main moisture channel farther north. The result will be mainly dry conditions, though growing instability and only weak capping may be enough to pop off isolated pulse storms Tuesday afternoon. Heat and humidity will remain the story otherwise into Tuesday as highs once again reach the upper 80s to near 90 degrees. && .LONG TERM...(Tuesday Night through Monday) Issued at 210 PM EDT Mon Sep 3 2018 Ridging finally begins to break down mid-late week into next weekend. More progressive westerlies in this suppressed regime will force a frontal boundary through later Wed/Thur, with cooler air to settle in late in the week. Shower/storm chances return with the front later Wed-Thur, with the second half of the week potentially trending a little drier on the southern fringe of a Northern Lakes anticyclone. Frontal zone then may become active again and lift back north sometime over the weekend as tropical remnants get absorbed into westerlies. Timing/details uncertain at this forecast range, though will have to watch as heavy rainfall could become a concern. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 109 PM EDT Mon Sep 3 2018 Weak sfc trough aided by overnight outflow boundary will continue to mix out early this afternoon. East-southeast to the north of this boundary across far northern Indiana/southern Lower Michigan appear to shifting more south-southwesterly with erosion of this boundary. Combination of lingering effects of this boundary, ridge riding weak short wave across Wisconsin, and diurnal instability will be sufficient for scattered showers and thunderstorms this afternoon, particularly across KSBN in closer proximity to above forcing/focusing mechanisms. Will likely include TSRA mention through mid-late afternoon at KSBN, although with confidence lower at KFWA will hold off on TS inclusion at this time and monitor trends over next hour or two. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Steinwedel SHORT TERM...Steinwedel LONG TERM...Steinwedel AVIATION...Marsili Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 3, 4:15 AM EDT, 12 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 415 AM EDT Mon Sep 3 2018 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-040900- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 415 AM EDT Mon Sep 3 2018 /315 AM CDT Mon Sep 3 2018/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Scattered showers and thunderstorms are possible through the day. Severe weather is not expected, but locally heavy rainfall is possible. Peak heat index values will reach into the 95 to 100 degree range this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated showers and Thunderstorms are possible east of I-69 on Tuesday. Thunderstorms are then possible Wednesday afternoon into the weekend. Severe weather is not expected, but locally heavy rainfall is possible especially late in the week. Peak heat index values will reach into the 95 to 100 degree range Tuesday and Wednesday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-040900- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 415 AM EDT Mon Sep 3 2018 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and tonight. Scattered showers and thunderstorms are possible through the day. Severe weather is not expected, but locally heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are possible Wednesday afternoon into the weekend. Severe weather is not expected, but locally heavy rainfall is possible especially late in the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 3, 4:07 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
407 PM EDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM TSTM WND GST DOWAGIAC 41.98N 86.11W
09/03/2018 M48 MPH CASS MI BROADCAST MEDIA
WSBT CAMERA SITE.
&&
MCDSpecial weather statement, Sep 3, 4:10 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Northern Indiana
410 PM EDT MON SEP 3 2018
MIZ077>080-032130-
Berrien-Branch-St. Joseph-Cass-
410 PM EDT MON SEP 3 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CASS...ST. JOSEPH...
NORTHWESTERN BRANCH AND BERRIEN COUNTIES...
At 410 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Centreville to near Dowagiac to New
Buffalo. Movement was northeast at 15 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Niles, Benton Harbor, St. Joseph, Three Rivers, Dowagiac, Buchanan,
Benton Heights, Fair Plain, Bridgman, Constantine, New Buffalo,
Berrien Springs, Cassopolis, Watervliet, Three Oaks, White Pigeon,
Coloma, Centreville, Edwardsburg and Marcellus.
This includes the following highways...
Interstate 196 between mile markers 0 and 7.
Interstate 94 in Michigan between mile markers 1 and 42.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Seek shelter until these storms pass.
&&
LAT...LON 4207 8622 4207 8517 4176 8554 4177 8679
4213 8659 4212 8649 4224 8636 4224 8622
TIME...MOT...LOC 2010Z 215DEG 11KT 4187 8548 4196 8605 4180 8673
MARSILILocal storm report, Sep 3, 4:14 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
414 PM EDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG SIMONTON LAKE 41.75N 85.97W
09/03/2018 ELKHART IN TRAINED SPOTTER
SOME MINOR BOAT AND DOCK DAMAGE ON SIMONTON
LAKE. ESTIMATED 50 MPH WINDS SUSTAINED FOR
ABOUT 2 TO 5 MINUTES.
&&Local storm report, Sep 3, 4:34 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
434 PM EDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG 1 WSW GALIEN 41.80N 86.51W
09/03/2018 BERRIEN MI BROADCAST MEDIA
TREE LIMBS DOWN ALONG THE HIGHWAY. TIME
ESTIMATED BY RADAR.
&&
CRSpecial weather statement, Sep 3, 4:38 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Northern Indiana
338 PM CDT MON SEP 3 2018
INZ003-012-013-032115-
La Porte-Pulaski-Starke-
338 PM CDT MON SEP 3 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PULASKI...WESTERN
STARKE AND SOUTHWESTERN LA PORTE COUNTIES...
At 338 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Malden to near Medaryville to near
Monon. Movement was east at 15 mph.
Wind gusts of 30 to 40 mph and pea size hail are possible with
these storms.
Locations impacted include...
Winamac, North Judson, Francesville, Medaryville, La Crosse, Pulaski,
Ripley, Hanna, Thomaston, Lomax, English Lake, Lakeside In Pulaski
County, Denham, Brems, Toto, Clarks and San Pierre.
Seek shelter until these storms pass.
&&
LAT...LON 4139 8693 4145 8669 4107 8660 4091 8661
4091 8693
TIME...MOT...LOC 2038Z 265DEG 13KT 4138 8697 4105 8691 4090 8690
MARSILILocal storm report, Sep 3, 5:00 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
500 PM EDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HEAVY RAIN 2 E CONSTANTINE 41.84N 85.63W
09/03/2018 M2.18 INCH ST. JOSEPH MI COCORAHS
3.5 HOUR TOTAL (1330 EDT TO 1650 EDT).
&&
MCDThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 1:20 PM EDT | Special Weather Statement | IWX | Starke | 40 min |
| Sep 3, 1:55 PM EDT | Special Weather Statement | IWX | Noble | 35 min |
| Sep 3, 2:53 PM EDT | Special Weather Statement | IWX | Saint Joseph | 52 min |
| Sep 3, 3:15 PM EDT | Special Weather Statement | IWX | Elkhart | 30 min |
| Sep 3, 4:38 PM EDT | Special Weather Statement | IWX | Pulaski | 37 min |
| Sep 3, 5:41 PM EDT | Special Weather Statement | IWX | Marshall | 34 min |
| Sep 3, 6:13 PM EDT | Special Weather Statement | IWX | Elkhart | 47 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.